Neonatal withdrawal signs have been documented in newborns of mothers treated with antidepressants and are known as a cause of neonatal morbidity. Due to the lack of a common terminology, withdrawal signs in newborns have been described in several ways and using different terms.
The authors conducted a systematic review and a meta-analysis to provide an overview of neonatal withdrawal signs following late in utero exposure to SSRIs and to quantify the corresponding risks. MEDLINE, Web of Science, and Embase were searched following Chouinard’s classification of withdrawal symptoms after SSRI discontinuation with regard to respiratory system, neuromuscular system, central nervous system, cardiovascular system, gastrointestinal system, endocrinal system, and general system manifestations.
Of 2,269 citations reviewed, 79 studies were assessed for eligibility; 13 were included in the qualitative analysis of the literature, which allowed us to identify 26 signs. A meta-analysis was run separately for studies on SSRI exposure (n= 3) and those on SSRI/venlafaxine exposure (n= 6). Hypoglycemia was identified as a withdrawal sign based on the SSRI studies. Tremors, hypotonia, tachycardia, rapid breathing, respiratory distress, and hypertonia were identified as withdrawal signs based on the SSRI/venlafaxine studies.
These findings provide a framework for the identification of neonatal SSRI withdrawal syndrome. Tapering and discontinuation of antidepressant drugs before and during the early phase of pregnancy are worth attempting to prevent the occurrence of this syndrome.
Journal of Psychotherapy and Psychosomatics